Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 51, NWS Sioux Falls, SD

June 24, 20235 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 3:30 AM CDT for 5 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2023, 3:30 AM CDT (08:30 UTC)
Expired
Jun 24, 2023, 4:15 AM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:24 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 24, 3:10 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:29 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 24, 3:29 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 AM CDT Sat Jun 24 2023

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023

KEY MESSAGES:

1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.

2. Turning cooler tonight and Sunday with scattered showers and
storms possible.

3. Temperatures rebound next week with another chance of
thunderstorms for mid week.

An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.

The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.

Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023

For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.

Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.

Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023

VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.

Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CDT Fri Jun 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms increase in coverage tonight. Severe
weather is possible west of Interstate 29, with wind gusts to 75 mph
as the main threat. Hail to ping pong ball sized is the secondary
threat. Storms should diminish in coverage and severity toward
daybreak Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible Saturday. A few storms could
become strong to severe east of Interstate 29 in the afternoon, with
large hail and damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld27 min
Jun 24, 1:53 AM CDTFlash Flood WarningFSDGregory3 hr
Jun 24, 2:06 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jun 24, 2:35 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson40 min
Jun 24, 2:38 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jun 24, 2:52 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Gregory, Yankton38 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson28 min
Jun 24, 3:42 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner33 min
Jun 24, 4:03 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union42 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody45 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 24, 3:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas38 min
Jun 24, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson34 min
Jun 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jun 24, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme16 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas29 min
Jun 24, 5:53 PM CDTSevere Thunderstorm WarningFSDClay, Yankton52 min
Jun 24, 6:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min
Jun 24, 5:31 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola44 min
Jun 24, 5:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.